Skip Navigation LinksHome > November 2011 - Volume 111 - Issue 11 > Drug Label Revisions for Two Psychiatric Drugs
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000407286.02007.96
Drug Watch

Drug Label Revisions for Two Psychiatric Drugs

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The daily dosage of the anti-depressant citalopram (Celexa) has now been limited to 40 mg because of potential dose-dependent QT prolongation and the risk of life-threatening arrhythmias.

* The label for the atypical antipsychotic asenapine (Saphris) has been revised to warn of possibly serious allergic reactions, including anaphylaxis and angioedema.

The Food and Drug Administration (FDA) has revised the label for the antidepressant citalopram (Celexa) to reflect that the maximum daily dosage shouldn't exceed 40 mg. This action is taken in response to case reports that the FDA has received concerning QT prolongation and torsade de pointes associated with citalopram use, as well as to an FDA review of clinical trial data showing that the prolongation of the QT interval is dose dependent, with higher doses prolonging the QT interval significantly more than low doses or placebo. The FDA found that 20 mg of citalopram per day prolonged the interval by 8.5 msec, 40 mg prolonged it by 12.6 msec, and 60 mg prolonged it by 18.5 msec. Previously the daily limit was 60 mg. Further, there's no evidence that dosages larger than 40 mg per day increase the medication's antidepressant effect.

Nurses prescribing citalopram or caring for patients taking it should determine whether the patient has congenital long QT syndrome before administering the drug, because the syndrome is a contraindication for citalopram use. Patients with an elevated risk of developing torsade de pointes (those with congestive heart failure or bradyarrythmia, those at high risk for hypokalemia or hypomagnesemia, and those receiving other drug therapy that increases the risk of QT interval prolongation) need to be monitored closely while receiving citalopram, which includes frequent electrocardiographic monitoring. Patients should be assessed for hypokalemia and hypomagnesemia because both should be corrected before citalopram therapy is begun. Nurses should teach their patients about the signs and symptoms of cardiac arrhythmia (such as shortness of breath, an irregular heartbeat, dizziness, or fainting) and to promptly notify their health care provider if they notice any.

The atypical antipsychotic drug asenapine (Saphris) has also had its label revised because of new safety concerns. Asenapine was approved in August 2009 for use in the treatment of schizophrenia and bipolar disorder. From approval through September 7, 2010, 52 cases were reported to the FDA citing serious allergic reactions to asenapine, including anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing, and rash.

Patients should be taught the symptoms of allergic reactions (such as swelling of the face, tongue, or throat; difficulty breathing; lightheadedness or itching) and when to seek emergency treatment. Patients who've had hypersensitivity reactions to asenapine shouldn't receive the drug. Allergic reactions or other adverse effects of asenapine should be reported to the FDA's MedWatch program at http://1.usa.gov/lBeKg. To read the FDA Drug Safety Communication regarding citalopram, go to http://1.usa.gov/roSXS4; for the FDA Drug Safety Communication regarding asenapine, go to http://1.usa.gov/pN8MRX.

© 2011 Lippincott Williams & Wilkins, Inc.

Login